Flash Flood, Marion
- When
- August 27, 7:15 PM CST to August 28, 4:45 AM CST
- Where
- Marion County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.806, -91.622 (the zone’s center; the record gives no point)
Another evening of heavy rain caused flash flooding across parts of Northeast Missouri. Numerous county roads were flooded and damaged by the runoff.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Another evening of heavy rain caused flash flooding across parts of Northeast Missouri. Numerous county roads were flooded and damaged by the runoff. Several roads, including Highway 6, and County roads 150, 408, 168, 410 and 320 in the Taylor, Palmyra, and Hannibal areas were impassable most of the night of the 27th. Bear Creek in south Hannibal flooded with water getting into several homes. In Shelby County, Highway W was closed due to water from the North River. Highway AA southeast of Shelbyville was closed by flood water from the North Fork River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 27, 3:17 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT FRI AUG 27 2004
.DISCUSSION...
CURRENTLY AND FOR TNGT...MO/IL RADAR MOSAIC SHOWS TWO AREAS OF
PCPN. FIRST IS REMANTS OF OLD MCS THAT FOUND NEW LIFE ON OLD
OUTFLOW BDRYS...THAT LTR MORPHED INTO MULTICELL COMPLEX WITH
IMBEDDED SUPERCELLS THAT IS NOW PLOWING ITS WAY EWD THRU STL METRO
AREA. CONTD REDEVELOPMENT BHND THIS COMPLEX IS OCCURRING ON OLD
OUTLOW BDRY ACRS CNTRL MO. ANOTR AREA OF TSTMS HAS DVLPD OVR NWRN
MO. THIS IS OCCURRING JUST AHD OF SYNOPTIC CDFNT IN VERY UNSTABLE
AMS. THIS AREA OF TSTMS OVR NWRN MO XPCTD TO EXPAND DURG EVNG HRS...
ESP AS LLVL JET INCRS. THIS SECOND AREA OF TSTMS WL BCM OUR /MAIN
EVENT/ AS CDFNT INTERSECTS XTRMLY MOIST AMS WITH PWATS ARND 2.2
(OVR DOUBLE NORMAL LATE AUG VALUE)...AND SO XPCT VERY EFFICIENT
PCPN PROCESSES. ADDING IN TO THE MIX WL BE RGT ENTR RGN OF UPR JET
DURG EVNG HRS ACRS WRN MO...AND THIS WL SLOLY SPRD SEWD DURG NGT
AND WL ENHANCE PCPN. WITH GREATEST HVY RAFL THREAT ACRS NWRN HALF
OF FA...ISSUED FFA DURG LATE MRNG AND THIS AREA STILL LOOKS GOOD...
THRU MIDDAY SATURDAY.
FOR SAT...DECENT BAND OF PCPN XPCTD TO BE ONGOING ACRS MUCH OF FA
THIS PD...AND THIS WL SLOLY SAG SEWD WITH FNT. SIGFNT AREA OF LOW
CLD XPCTD TO DVLP ALG/BHND FNT THIS PD AND THIS WL HOLD DOWN TEMPS
QUITE A BIT. WENT WITH COOLEST TEMP GUIDANCE THIS PD FOR NRN/WRN
SXNS OF FA AND IN LINE WITH GUIDANCE RMNDR OF AREA.
FOR SAT NGT...LOW CLD XPCTD TO HANG OVR SRN/ERN SXNS OF FA THIS PD
AND WENT AOA TEMP GUIDANCE...OTRW GUIDANCE TEMPS LOOK OK.
FOR THE EXTDD PD (MON NGT THRU FRI)...MDLS CONT TO ADVERTISE QUIET
PD OF WX AS LRG HI PRES DOMINATES MUCH OF THIS PD...ESP THRU WED.
AT THE UPR LVLS...NWLY FLO WL TRANSITION TO SWLY WITH RDG PASSING
OVHD ON WED. MDLS CONT TO HINT AT WK S/WV /RDG RUNNER/ TO MOV
UNDERNEATH THIS RDG WED NGT/THU BUT MOISTURE WL STILL BE QUITE
LIMITED DUE TO STG RESIDUAL INFLUENCE OF HI PRES WHICH BY THEN IS
XPCTD TO BE SITUATED TO THE E. THEREFORE HV KEPT THIS PD DRY FOR
NOW. TEMPS WL BGN AOB NORMAL FOR LATE AUG/ERL SEP...WITH RECOVERY
TO ARND NORMAL BY LATE WK.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FOR NE/CNTRL/PARTS OF E CNTRL TIL NOON SAT.
SVR TSTM WATCH FOR MUCH OF NE/CNTRL/E CNTRL TIL 9 PM TNGT.
IL...FLASH FLOOD WATCH FOR W CNTRL/PARTS OF SW TIL NOON SAT.
SVR TSTM WATCH FOR PARTS OF SW TIL 9 PM TNGT.
&&
TESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 337 PM CDT FRI AUG 27 2004 ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059- 060-281100- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GASCONADE- GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MARION-MONITEAU- MONROE-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-SHELBY- WARREN- 337 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT. NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THIS EVENING AND OVERNIGHT...AHEAD OF AN APPROACHING COLD FRONT THAT WILL INTERSECT HIGH AMOUNTS OF MOISTURE AND INSTABILITY THIS EVENING AND TONIGHT. IN ADDITION...THE TRAINING NATURE OF THUNDERSTORMS AND HEAVY AMOUNTS OF RAINFALL RECEIVED FROM PREVIOUS DAYS ACROSS SOME LOCALES HAVE LEFT THIS AREA PARTICULARLY VULNERABLE TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL CONTINUE ON SATURDAY. HOWEVER AT THIS TIME...THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THROUGH TONIGHT...FOR BOTH SEVERE WEATHER AND POSSIBLE FLOODING REPORTS. ILZ064-065-069-070-074-079-100>102-MOZ061>065-072>075-084-085-099- 281100- BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-IRON-JEFFERSON- MADISON-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-REYNOLDS- ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY- STE GENEVIEVE-WASHINGTON-WASHINGTON IL- 337 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THROUGH TONIGHT...AHEAD OF AN APPROACHING COLD FRONT THAT WILL INTERSECT HIGH AMOUNTS OF MOISTURE AND INSTABILITY THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL CONTINUE ON SATURDAY. HOWEVER AT THIS TIME...THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND TONIGHT. BECHTOLD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 529 PM CDT FRI AUG 27 2004 MOC007-019-027-051-113-135-137-139-151-163-173-272330- AUDRAIN-BOONE-CALLAWAY-COLE-LINCOLN-MONITEAU-MONROE-MONTGOMERY-OSAGE- PIKE-RALLS- 529 PM CDT FRI AUG 27 2004 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL AND NORTHEAST MISSOURI... THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR PORTIONS OF CENTRAL AND NORTHEAST MISSOURI. AS A RESULT...THE SEVERE THUNDERSTORM WATCH FOR MONROE...RALLS...AUDRAIN...PIKE...BOONE...MONITEAU... COLE...OSAGE...CALLAWAY...MONTGOMERY...AND LINCOLN COUNTIES HAS BEEN CANCELLED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG PACIFIC 38.48N 90.75W
08/27/2004 FRANKLIN MO TRAINED SPOTTER
SMURFIT WAREHOUSE LOST HALF OF ITS ROOF FROM SEVERE
WINDS. NUMEROUS LARGE TREES ALSO REPORTED DOWN IN
VICINITY.
&&
CVKINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 540 PM CDT FRI AUG 27 2004 ILC013-061-083-117-119-MOC071-073-183-189-219-510-280000- CALHOUN IL-FRANKLIN-GASCONADE-GREENE IL-JERSEY IL-MACOUPIN IL- MADISON IL-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN- 540 PM CDT FRI AUG 27 2004 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION LATE THIS AFTERNOON. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR GASCONADE...WARREN...FRANKLIN...ST CHARLES...AND ST LOUIS COUNTIES IN MISSOURI ALONG WITH ST LOUIS CITY...AND CALHOUN... GREENE...JERSEY...MACOUPIN...AND MADISON COUNTIES IN ILLINOIS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 615 PM CDT FRI AUG 27 2004 ILC133-163-MOC055-099-221-280000- CRAWFORD-JEFFERSON-MONROE IL-ST CLAIR IL-WASHINGTON- 615 PM CDT FRI AUG 27 2004 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION THIS EVENING. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR CRAWFORD...WASHINGTON...AND JEFFERSON COUNTIES IN MISSOURI AND MONROE AND ST CLAIR COUNTIES IN ILLINOIS.
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG GRAY SUMMIT 38.49N 90.82W
08/27/2004 FRANKLIN MO LAW ENFORCEMENT
NUMEROUS LARGE TREES DOWN...ALONG WITH POWER LINES IN THE
TOWN OF GRAY SUMMIT. THIS WAS REPORTED BY SHERIFF.
0405 PM TSTM WND DMG VILLA RIDGE 38.47N 90.88W
08/27/2004 FRANKLIN MO AMATEUR RADIO
TWO TO THREE INCH DIAMETER TREE LIMBS DOWN IN VILLA
RIDGE. WIND ESTIMATED TO BE BETWEEN 50 AND 55 MPH.
0410 PM TSTM WND DMG GRAY SUMMIT 38.49N 90.82W
08/27/2004 FRANKLIN MO AMATEUR RADIO
5 INCH DIAMETER TREE LIMBS DOWN NEAR THE INTERSECTION OF
I-44 AND HIGHWAY 100.
0410 PM TSTM WND DMG PACIFIC 38.48N 90.75W
08/27/2004 FRANKLIN MO TRAINED SPOTTER
5 INCH TREE BRANCHES DOWN IN PACIFIC REPORTED BY SPOTTER.
0415 PM HEAVY RAIN UNION 38.45N 91.01W
08/27/2004 0.00 INCH FRANKLIN MO EMERGENCY MNGR
4 TO 5 INCHES OF WATER ON ROADWAYS IN UNION, MISSOURI.
0420 PM TSTM WND DMG EUREKA 38.50N 90.64W
08/27/2004 ST. LOUIS MO AMATEUR RADIO
ONE TREE DOWN BLOCKING HIGHWAY 109.
0425 PM TSTM WND DMG PACIFIC 38.48N 90.75W
08/27/2004 FRANKLIN MO LAW ENFORCEMENT
FALLEN TREES DAMAGED VEHICLES AT TWO SEPERATE LOCATIONS
IN TOWN.
0425 PM TSTM WND DMG PACIFIC 38.48N 90.75W
08/27/2004 FRANKLIN MO TRAINED SPOTTER
SMURFIT WAREHOUSE LOST HALF OF ITS ROOF FROM SEVERE
WINDS. NUMEROUS LARGE TREES ALSO REPORTED DOWN IN
VICINITY.
0430 PM TSTM WND DMG GRUBVILLE 38.29N 90.75W
08/27/2004 JEFFERSON MO TRAINED SPOTTER
1 TO 3 INCH DIAMETER BRANCHES DOWN.
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD 12 NW MONTICELLO 40.24N 91.87W
08/27/2004 LEWIS MO LAW ENFORCEMENT
1 MILE WEST OF WILLIAMSTOWN HIGHWAY E IS CLOSED DUE TO
HIGH WATER...THIS LOCATION IS FAR NORTHERN LEWIS COUNTY.
&&
CVKINGThe St Louis radar (KLSX), 147 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419871, 5419872.